Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 212, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 2016, 10:23 PM CDT for Ellis County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 10:23 PM CDT (03:23 UTC)
- Expired
- Jul 11, 2016, 10:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 10:34 PM CDT | HAIL 1.5 | 1 Sw Walker, KS | THIS A DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2244 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
071
WUUS53 KDDC 120323
SVRDDC
KSC051-120345-
/O.NEW.KDDC.SV.W.0212.160712T0323Z-160712T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1023 PM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 1045 PM CDT
* AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALKER...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VICTORIA...WALKER AND CATHERINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3881 9904 3883 9921 3894 9924 3898 9904
TIME...MOT...LOC 0323Z 251DEG 20KT 3888 9911
HAIL...1.25IN
WIND...60MPH
$$
KRUSE2 follow-up statements
441
WWUS53 KDDC 120335
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT MON JUL 11 2016
KSC051-120345-
/O.CON.KDDC.SV.W.0212.000000T0000Z-160712T0345Z/
ELLIS KS-
1035 PM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL ELLIS COUNTY...
AT 1035 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
GORHAM... OR NEAR WALKER...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
VICTORIA AND WALKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3881 9904 3883 9916 3896 9914 3898 9904
TIME...MOT...LOC 0335Z 277DEG 21KT 3886 9902
HAIL...1.25IN
WIND...60MPH
$$
KRUSE350
WWUS53 KDDC 120343
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 PM CDT MON JUL 11 2016
KSC051-120352-
/O.EXP.KDDC.SV.W.0212.000000T0000Z-160712T0345Z/
ELLIS KS-
1043 PM CDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS COUNTY WILL
EXPIRE AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3881 9904 3883 9916 3896 9914 3898 9904
TIME...MOT...LOC 0340Z 251DEG 20KT 3886 9902
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:04 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 11, 7:04 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 704 PM CDT MON JUL 11 2016 ...Updated for aviation discussion... .SHORT TERM...(This evening through Tuesday) Issued at 157 PM CDT Mon Jul 11 2016 An upper level low will continue to move into Central Canada this afternoon into tonight with its trough axis swinging through the northern Plains. This will help push a cold front farther south into Kansas this afternoon. This front will then become nearly stationary tonight and bifurcate Kansas. Winds ahead of this front will generally be from a southerly direction shifting to more of a north to northeast direction from behind. A few thunderstorms may form along this boundary this evening into the early overnight hours. However, I believe that most of the convection will remain east of the CWA. Otherwise expect a few clouds along and ahead of the boundary. As for temperatures, lows tonight look to range from the lower 60s across northwest Kansas to mid 70s across south central Kansas. Highs tomorrow are anticipated to range from the lower 90s across west central Kansas to upper 90s across south central Kansas. .LONG TERM...(Tuesday night through Monday) Issued at 325 PM CDT Mon Jul 11 2016 An upper level ridge of high pressure will be found across southern portions of the United States through Friday building northward this weekend. This will bring zonal flow (west to east) above the Central Plains through Friday. A few shortwaves are progged to slide above this ridge of high pressure and into the Central High Plains. This will enhance lift across the area as they move through. Towards the surface, an area of low pressure and associated frontal boundary is expected to sit somewhere across western Kansas through Friday then shift northward as a warm front this weekend. A few thunderstorms may form along this boundary in the late afternoon into evening hours with the best chance of measurable precipitation Thursday into Friday. Otherwise expect partly cloudy skies. High pressure builds into the area this weekend into the early part of next week. However, a few thunderstorms can not be ruled out during peak heating into the evening hours. As for temperatures, highs start out in the mid to upper 90s Wednesday then cool off into the upper 80s on Friday. A warming trend returns this weekend into the first part of next week with highs reaching back into the mid to upper 90s. Lows look to generally range from the mid 60s west to mid 70s east. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 702 PM CDT Mon Jul 11 2016 A weak cold front will move into western Kansas this evening before stalling out across the area. There is a chance of thunderstorms this evening along the front, especially around KHYS. Winds will shift to the northeast behind the front and then become easterly toward the end of the period. VFR condtions can be expected outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 70 98 / 20 20 20 10 GCK 68 93 67 97 / 20 10 10 10 EHA 66 96 66 99 / 10 10 10 10 LBL 69 97 69 100 / 10 10 10 10 HYS 69 92 69 95 / 50 10 20 20 P28 74 99 74 100 / 20 20 20 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Finch
Hazardous weather outlook, Jul 11, 9:40 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 940 PM CDT MON JUL 11 2016 KSZ030-031-043>046-061>066-074>081-084>090-130245- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 940 PM CDT MON JUL 11 2016 /840 PM MDT MON JUL 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS TONIGHT AND THESE COULD CONTAIN HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM COVERAGE WILL INCREASE THURSDAY THROUGH FRIDAY. SOME STORMS, ESPECIALLY THURSDAY NIGHT, MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
In the hours before
Special weather statement, Jul 11, 10:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1017 PM CDT MON JUL 11 2016 KSZ031-120400- ELLIS KS- 1017 PM CDT MON JUL 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELLIS COUNTY UNTIL 1100 PM CDT... AT 1016 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CATHERINE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VICTORIA...WALKER...CATHERINE AND EMMERAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3885 9904 3883 9924 3892 9928 3903 9904 TIME...MOT...LOC 0316Z 251DEG 20KT 3889 9919 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:17 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| Jul 11, 11:18 PM CDT | Special Weather Statement | DDC | Hodgeman | 57 min |
| Jul 11, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 53 min |
| Jul 12, 12:07 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 46 min |
| Jul 12, 12:13 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 62 min |
| Jul 12, 12:37 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 68 min |
| Jul 12, 12:50 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 55 min |
| Jul 12, 1:42 AM CDT | Special Weather Statement | DDC | Ellis | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.